Discrete & Computational Geometry

, Volume 60, Issue 2, pp 294–317 | Cite as

Complex Spherical Codes with Three Inner Products

  • Hiroshi NozakiEmail author
  • Sho Suda


Let X be a finite set in a complex sphere of dimension d. Let D(X) be the set of usual inner products of two distinct vectors in X. Set X is called a complex spherical s-code if the cardinality of D(X) is s and D(X) contains an imaginary number. We wish to classify the largest possible s-codes for a given dimension d. In this paper, we consider the problem for the case \(s=3\). In an earlier work, Roy and Suda (J Comb Des 22(3):105–148, 2014) gave certain upper bounds for the cardinality of a 3-code. A 3-code X is said to be tight if X attains the bound. We show that there exists no tight 3-code except for dimensions 1, 2. Further, we construct an algorithm to classify the largest 3-codes by considering representations of oriented graphs. With this algorithm, we are able to classify the largest 3-codes for dimensions 1, 2, 3 using a standard computer.


Complex spherical s-code s-Distance set Tight design Extremal set theory Graph representation Association scheme 

Mathematics Subject Classification

05C62 05B20 



Hiroshi Nozaki is supported by JSPS KAKENHI Grant Numbers 25800011, 26400003, 16K17569, 17K0515501. Sho Suda is supported by JSPS KAKENHI Grant Numbers 15K21075, 26400003, 17K0515501. The authors thank an anonymous referee for some useful comments and suggestions.


  1. 1.
    Bannai, E., Bannai, E.: A survey on spherical designs and algebraic combinatorics on spheres. Eur. J. Comb. 30(6), 1392–1425 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bannai, E., Damerell, R.M.: Tight spherical designs. I. J. Math. Soc. Japan 31(1), 199–207 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bannai, E., Ito, T.: Algebraic Combinatorics I: Association Schemes. Benjamin/Cummings, Menlo Park (1984)zbMATHGoogle Scholar
  4. 4.
    Bannai, E., Munemasa, A., Venkov, B.: The nonexistence of certain tight spherical designs. St. Petersbg. Math. J. 16(4), 609–625 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Barg, A., Yu, W.-H.: New bounds for spherical two-distance sets. Exp. Math. 22(2), 187–194 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Damerell, R.M.: Distance-transitive and distance-regular digraphs. J. Comb. Theory, Ser. B 31(1), 46–53 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Delsarte, P., Goethals, J.M., Seidel, J.J.: Spherical codes and designs. Geom. Dedicata 6(3), 363–388 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Einhorn, S.J., Schoenberg, I.J.: On Euclidean sets having only two distances between points. I. Nederl. Akad. Wet. Proc. Ser. A 28, 479–488 (1966)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Enomoto, H., Mena, R.A.: Distance-regular digraphs of girth 4. J. Comb. Theory, Ser. B 43(3), 293–302 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Glazyrin, A., Yu, W.-H.: Upper bounds for \(s\)-distance sets and equiangular lines. Adv. Math. 330, 810–833 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Liebler, R.A., Mena, R.A.: Certain distance-regular digraphs and related rings of characteristic \(4\). J. Comb. Theory Ser. A 47(1), 111–123 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Lisoněk, P.: New maximal two-distance sets. J. Comb. Theory Ser. A 77(2), 318–338 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    McKay, B.D., Piperno, A.: Practical graph isomorphism. II. J. Symb. Comput. 60, 94–112 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Musin, O.R.: Spherical two-distance sets. J. Comb. Theory Ser. A 116, 988–995 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Musin, O.R., Nozaki, H.: Bounds on three- and higher-distance sets. Eur. J. Comb. 32(8), 1182–1190 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Nebe, G., Venkov, B.: On tight spherical designs. St. Petersbg. Math. J. 24(3), 485–491 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Neumaier, A.: Distance matrices, dimension, and conference graphs. Nederl. Akad. Wet. Indag. Math. 43(4), 385–391 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Nozaki, H., Shinohara, M.: A geometrical characterization of strongly regular graphs. Linear Algebra Appl. 437(10), 2587–2600 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Nozaki, H., Suda, S.: A characterization of skew Hadamard matrices and doubly regular tournaments. Linear Algebra Appl. 437(3), 1050–1056 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Nozaki, H., Suda, S.: Complex spherical codes with two inner products. Eur. J. Comb. 51, 511–518 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Renes, J.M., Blume-Kohout, R., Scott, A.J., Caves, C.M.: Symmetric informationally complete quantum measurements. J. Math. Phys. 45(6), 2171–2180 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Roy, A.: Minimal Euclidean representations of graphs. Discrete Math. 310(4), 727–733 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Roy, A., Suda, S.: Complex spherical designs and codes. J. Comb. Des. 22(3), 105–148 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Rump, S.M.: Polynomial minimum root separation. Math. Comput. 33(145), 327–336 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Seidel, J.J.: Strongly regular graphs with \((-1,1,0)\) adjacency matrix having eigenvalue \(3\). Linear Algebra Appl. 1, 281–298 (1968)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Shinohara, M.: Uniqueness of maximum three-distance sets in the three-dimensional Euclidean space (2013).
  27. 27.
    Trager, B.M.: Algebraic factoring and rational function integration. In: Proceedings of the 3rd ACM Symposium on Symbolic and Algebraic Computation (SYMSAC’76), pp. 219–226. ACM, New York (1976)Google Scholar
  28. 28.
    van Hoeij, M.: Factoring polynomials and the knapsack problem. J. Number Theory 95(2), 167–189 (2002)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Mathematics EducationAichi University of EducationKariyaJapan

Personalised recommendations